Alert archive / Virginia / Flash Flood Warnings in 2019
Flash Flood Warning 27, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jul 6, 2019, 3:35 PM EDT for Grayson County, Virginia. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2019, 3:35 PM EDT (19:35 UTC)
- Expired
- Jul 6, 2019, 6:00 PM EDT
- In force
- 2 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Grayson County, VA
The radar
The Roanoke radar (KFCX), 107 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 4:05 PM EDT | FLASH FLOOD | 2 Nw Volney, VA | GRAYSON CO. WARNING POINT REPORTED 2-3 FEET OF WATER ON VOLNEY RD. TIMING ESTIMATED BY REPORT AND RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 916 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 668 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
323 WGUS51 KRNK 061935 FFWRNK VAC077-062200- /O.NEW.KRNK.FF.W.0027.190706T1935Z-190706T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service BLACKSBURG VA 335 PM EDT Sat Jul 6 2019 The National Weather Service in BLACKSBURG has issued a * Flash Flood Warning for... South central Grayson County in southwestern Virginia... * Until 600 PM EDT * At 333 PM EDT, Doppler radar indicated slow moving thunderstorms producing heavy rain across the warned area. Radar has estimated that up to 3 inches of rain has fallen since 230pm. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Mouth Of Wilson... Volney...Rugby... and locations close to the intersection of Highway 16 and U.S. 58. This includes the following streams and drainages... Wilson Creek... Guffey Creek... Little Helton Creek... New River... and Fox Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Move to higher ground now. Act quickly to protect your life. When it is safe to do so, please send your reports of flooding, including mudslides or flooded roads, to the National Weather Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be shared on the National Weather Service Blacksburg Facebook page and on Twitter. && LAT...LON 3667 8135 3659 8124 3658 8144 3666 8146 $$ WP
2 follow-up statements
166 WGUS71 KRNK 062104 FFSRNK Flash Flood Statement National Weather Service BLACKSBURG VA 504 PM EDT Sat Jul 6 2019 VAC077-062200- /O.CON.KRNK.FF.W.0027.000000T0000Z-190706T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Grayson VA- 504 PM EDT Sat Jul 6 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR SOUTH CENTRAL GRAYSON COUNTY... At 458 PM EDT, emergency management reported flash flooding had been occurring on Volney Rd near Highway 58 with over two feet of water flowing over the road. While the rain has ended, up to three inches of rain have already fallen an runoff is expected to continue for another hour or so. Some locations that will experience flooding include... Mouth Of Wilson... Volney... and Rugby. This includes the following streams and drainages... Wilson Creek... Guffey Creek... Little Helton Creek... New River... and Fox Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Move to higher ground now. Act quickly to protect your life. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. When it is safe to do so, please send your reports of flooding, including mudslides or flooded roads, to the National Weather Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be shared on the National Weather Service Blacksburg Facebook page and on Twitter. && LAT...LON 3667 8135 3659 8124 3658 8144 3666 8146 $$ SK
539 WGUS71 KRNK 062158 FFSRNK Flash Flood Statement National Weather Service BLACKSBURG VA 558 PM EDT Sat Jul 6 2019 VAC077-062208- /O.EXP.KRNK.FF.W.0027.000000T0000Z-190706T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Grayson VA- 558 PM EDT Sat Jul 6 2019 ...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL GRAYSON COUNTY WILL EXPIRE AT 600 PM EDT... The heavy rain has ended. Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. When it is safe to do so, please send your reports of flooding, including mudslides or flooded roads, to the National Weather Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be shared on the National Weather Service Blacksburg Facebook page and on Twitter. LAT...LON 3667 8135 3659 8124 3658 8144 3666 8146 $$ 11
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 12:31 PM EDT, 3 hours 4 minutes earlier.
Area forecast discussion, Jul 6, 12:31 PM EDT, 3 hours 4 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 1231 PM EDT Sat Jul 6 2019 .SYNOPSIS... A persistent weather pattern continues today. On Sunday night and Monday a wavy cold front will drop south through the Mid Atlantic region. High pressure builds south down the Appalachians Tuesday and Wednesday. && .NEAR TERM /THROUGH TONIGHT/... As of 1215 PM EDT Saturday... Moisture convergence boundary maxed out across the southern Appalachians at lunch time, with area of storms moving across the NC High Country into the foothills, with another scattered area in the Mountain Empire and across the Alleghanys. However, deep convection mainly limited to the south, but expect storms to develop or move east out of the mountains this afternoon. Upper flow out of the wnw should limit coverage east of the Blue Ridge at times, but still expecting a good coverage on radar during the afternoon. As has been the case the last couple of days, not everyone will see rain, but those who do could get a quick inch or two under heavy storms. Still not seeing enough organization or signals to warrant a flash flood watch, but appears the NC mountains are getting more primed in that direction if more storms move in from TN. Temps should reach the lower 90s east of the foothills with 80s elsewhere, with heat indices approaching 100 across portions of the piedmont. Previous early morning discussion... Nightime Microphysics RGB satellite images show fog and stratus in the valleys of the central Appalachians as mid and high clouds dissipate and move into eastern Virginia. Will be adding patchy dense fog in the New and Greenbrier River valleys where surface observations were reporting visibility of one half mile or less. Subtle short wave over the Pennsylvania/West Virginia border will continue to drift east today with the trough axis into the eastern half of Virginia by the time of peak heating and instability. Mean flow changes to west-northwest so coverage of thunderstorms in the afternoon may not be as extensive as past couple of days. Enough westerly component to the low level winds to limit thunderstorms in the foothills of Virginia and North Carolina. Will be going with persistence for highs today and lows tonight. Will also add fog in for overnight in the mountain valleys and where the probability for thunderstorms is highest during the afternoon and evening. && .SHORT TERM /SUNDAY THROUGH TUESDAY/... As of 355 AM EDT Saturday... A southeast-sagging surface trough/cool front, in conjunction with potentially convectively-induced weak shortwaves aloft from upstream MCS activity in broader WNW flow aloft, will serve as a focus for greater thunderstorm coverage into Sunday. This front looks to trudge into the northern/central Carolinas by late in the day before stalling near this general area Monday. Little significant change in air mass behind this surface front, though an easterly wind component sets up as ridging builds into the northern mid-Atlantic region Monday. These modest low-level easterlies draw back moisture westward upslope against the central Appalachians - likely contributing to widespread clouds and at least showers for Monday, though thunderstorm chances are lessened by weak instability. Though still some limited chances for showers across our southern and southwestern counties, weak subsidence aloft and surface ridging building into the VA Piedmont may lead to somewhat drier conditions by Tuesday. Heavy rain capable of localized areal/flash flooding, and at least isolated pulse strong thunderstorms capable of localized wind damage from wet microbursts, should continue to be the main hazards we're watching for Sunday. Still weak, but somewhat stronger mid- /upper-level winds may encourage slightly better storm motions but still carried heavy rain wording in the zone forecast areawide Sunday. These trends indicated to various extent in available high- resolution guidance for Sunday, though CAMs notoriously struggle in weakly-forced large-scale settings like we've been in. Rainfall intensity/rain-rates should be more gradual and less intense moving into Monday, though some localized hydro problems could still arise with upslope-enhanced rain near the Blue Ridge and in areas that have received antecedent heavy rains. Should see a SW-NE oriented area of showers/storms Friday progress slowly southeast along the frontal zone, likely to capitalize on tall, skinny and weak/moderate CAPE profiles during the mid- afternoon to mid-evening. Monday has a similar look to something of a wedge pattern with lots of clouds and widespread rains with temperatures reduced in these conditions. Any thunder may be more embedded in more persistent bands and overall coverage of storms probably no better than isolated given marginal/weak instability. As rains end Monday night, may have some areas of fog around with wet ground but didn't place in the grids at this point. For Tuesday, kept PoPs at Chance levels from Southside to the Blue Ridge escarpment, then trailing back up along and west of I-77. Greater instability Tuesday is generally west of our area into eastern KY/eastern TN. Still carried slight chance PoP for areas northeast of I-77, but Tuesday on the whole looks dry for these areas. Still a pretty warm and humid day for Sunday with highs in the 80s to low 90s. Though there's not much air mass change for Monday behind the front boundary, it'll be somewhat cooler - in the 70s to lower 80s with little if any daytime sun - but still on the muggy side. Temperatures should recover back into the mid 80s in the VA Piedmont into the southern Shenandoah and Roanoke Valleys, but will run in the upper 70s to low 80s across the NC foothills/southern Blue Ridge and along/southwest of I-77. Forecast confidence is overall moderate. && .LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/... As of 300 PM EDT Friday... Model trends still show some degree of mid level drying behind this Sunday/Monday wave but no change in low level moisture and still enough instability for diurnal showers/thunderstorms to develop each day at least through Thursday and perhaps through Friday as well. It does look like a stronger upper wave more associated with the northern stream, vs convectively induced, could sweep across the Great Lakes and northeast U.S. Thursday into Friday which could add further to the drying. Will this wave have enough influence to enhance activity ahead of it and this far south, which is most likely to be Thursday, and then suppress activity behind it for most likely next Friday? Or will it have much influence on temperatures? Hard to say, but model trends in general have been to downplay the degree of drying and decreased convective coverage during the week and so for now will keep at least chance PoPs going all next week, although a little lower for Friday compared to Tues through Thurs. Temperatures will remain about the same and perhaps just a bit below seasonal values, with lots of 80s across the region, maybe sneaking into the low 90s again in parts of the Piedmont by later in the week. Finally, there are some indications in medium range models of tropical development in the northern Gulf of Mexico by some time mid next week along a weak frontal boundary, especially with the ECMWF model. This will need to be monitored of course, and even though the previous run of the ECMWF suggested this could eventually get pulled up the spine of the Appalachians, that scenario currently looks unlikely given many solutions from other models and their ensemble members. If there is to be any impact at all in our region it would be well over a week away, if at all. && .AVIATION /16Z SATURDAY THROUGH WEDNESDAY/... As of 1225 PM EDT Saturday... Similar to the last two days, will see storms across the mountains early, then shifting to the foothills/piedmont through the afternoon. Coverage again will not be organized or high enough to have predominant thunderstorms in the tafs, but will have tempo groups at a few taf sites, namely LYH and BLF and perhaps LWB where radar/meso model trends favor a better chance of storms here. Expect VFR outside of the storms, and sub-MVFR potential in storms. MVFR to IFR fog and stratus is expected to develop again after midnight. Locations that have rain in the afternoon and evening will have a higher probability of getting IFR to LIFR conditions overnight. Confidence is above average for thunderstorm chances this afternoon and evening. Confidence is average for location of storms today. Confidence is lower on how low cigs/vsbys get tonight, and when they lift Sunday. Looking at showers/storms increasing in coverage by end of the taf period, especially north of a BLF-LYH line. .Extended Aviation Discussion... Scattered to numerous showers and thunderstorms are expected again Sunday afternoon and evening. Storms will be associated with MVFR/IFR visibilities due to heavy rain, cloud bases favoring VFR. Aside from the convective threat, some late night/early morning fog/stratus is possible Sunday night depending on degree of overnight clearing, especially in mountain valleys. Monday through Wednesday remains unsettled with the passage of a wavy cold front from the north. Pattern is beginning to resemble a weak wedge with rain and MVFR conditions. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS NEAR TERM...AMS/WP SHORT TERM...AL LONG TERM...SK AVIATION...AMS/PM/WP
Hazardous weather outlook, Jul 6, 5:48 AM EDT, 9 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 548 AM EDT Sat Jul 6 2019 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-071000- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 548 AM EDT Sat Jul 6 2019 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Scattered to numerous thunderstorms will be slow moving. This may cause localized flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Showers and thunderstorms Sunday may produce locally heavy rain that results in flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 6, 2:12 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
212 PM EDT SAT JUL 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM TSTM WND DMG 4 NNW MOUNTAIN PARK 36.43N 80.89W
07/06/2019 SURRY NC 911 CALL CENTER
TREE DOWN NEAR HAYSTACK RD AND LUFFMAN RD
INTERSECTION. TIME ESTIMATED FROM RADAR.
&&
SKLocal storm report, Jul 6, 2:13 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
213 PM EDT SAT JUL 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM TSTM WND DMG JONESVILLE 36.23N 80.84W
07/06/2019 YADKIN NC 911 CALL CENTER
REPORTS OF SEVERAL TREES DOWN IN THE
JONESVILLE AREA. TIME ESTIMATE FROM RADAR.
&&
SKSpecial weather statement, Jul 6, 2:16 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
216 PM EDT Sat Jul 6 2019
NCZ003-004-VAZ032-061915-
Stokes-Surry-Patrick-
216 PM EDT Sat Jul 6 2019
...A STRONG THUNDERSTORM WILL AFFECT EASTERN SURRY, STOKES, AND
SOUTHERN PATRICK COUNTIES...
Until 315 PM EDT.
At 215 PM EDT, a strong thunderstorm was located over White Plains,
moving east at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Mount Airy...
Flat Rock...
Pilot Mountain...
Walnut Cove...
and Danbury.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3630 8064 3656 8062 3656 8061 3658 8061
3662 8007 3626 8007
TIME...MOT...LOC 1815Z 270DEG 23KT 3647 8060
PWSpecial weather statement, Jul 6, 2:17 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
217 PM EDT Sat Jul 6 2019
NCZ005-VAZ032-043-061900-
Rockingham-Henry-Patrick-
217 PM EDT Sat Jul 6 2019
...AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWEST
PATRICK...SOUTHERN HENRY...AND NORTHWEST ROCKINGHAM COUNTIES...
Until 300 PM EDT.
At 214 PM EDT, strong thunderstorm were located from Penns Store
to Horse Pasture, moving southeast at 10 mph.
Winds in excess of 40 mph, localized flooding, frequent lightning
and pea size hail are possible with this storm.
Locations impacted include...
Mayodan...
Madison...
Stoneville...
and Spencer.
This includes The following location Martinsville Airport.
Do not drive your vehicle through flooded roadways.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3646 8003 3654 8003 3654 8009 3668 8018
3668 7996 3656 7971 3637 7997
TIME...MOT...LOC 1814Z 326DEG 9KT 3653 8004
WPSpecial weather statement, Jul 6, 2:26 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
226 PM EDT Sat Jul 6 2019
VAZ044-061900-
Pittsylvania-
226 PM EDT Sat Jul 6 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN PITTSYLVANIA COUNTY
INCLUDING DANVILLE...
Until 300 PM EDT.
At 226 PM EDT, a strong thunderstorm was located near Swansonville,
moving southeast at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Danville...
Blairs...
Swansonville...
Dry Fork...
and Westover Hills.
This includes The following Location Danville Airport.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3673 7966 3682 7955 3669 7918 3666 7919
3655 7932 3654 7940 3654 7948
TIME...MOT...LOC 1826Z 297DEG 10KT 3673 7953
WPSpecial weather statement, Jul 6, 2:59 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
259 PM EDT Sat Jul 6 2019
VAZ047-061930-
Buckingham-
259 PM EDT Sat Jul 6 2019
...A STRONG THUNDERSTORM WILL AFFECT BUCKINGHAM COUNTY...
Until 330 PM EDT.
At 257 PM EDT, a strong thunderstorm was located over Sheppards,
moving southeast at 10 mph.
Winds in excess of 30 mph, localized flooding, frequent lightning
and pea size hail are possible with this storm.
Locations impacted include...
Sheppards.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3734 7846 3733 7848 3734 7848 3733 7849
3733 7852 3735 7853 3735 7855 3736 7856
3752 7851 3751 7834
TIME...MOT...LOC 1857Z 298DEG 8KT 3742 7845
RSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 9:15 PM EDT | Special Weather Statement | RNK | Carroll, City of Galax | 45 min |
| Jul 5, 9:42 PM EDT | Areal Flood Warning | RNK | City of Danville | 67 min |
| Jul 6, 1:48 PM EDT | Special Weather Statement | RNK | Henry | 27 min |
| Jul 6, 2:17 PM EDT | Special Weather Statement | RNK | Henry | 43 min |
| Jul 6, 2:26 PM EDT | Special Weather Statement | RNK | City of Danville | 34 min |
| Jul 6, 2:45 PM EDT | Areal Flood Advisory | RNK | Henry, Patrick | 2 hr |
| Jul 6, 2:59 PM EDT | Special Weather Statement | RNK | Buckingham | 31 min |
| Jul 6, 3:11 PM EDT | Areal Flood Advisory | RNK | Grayson | 31 min |
Nearby
Flash Flood Warnings in Virginia, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.